Hail, Kershaw
- When
- May 31, 2:38 PM EST
- Where
- Kershaw County, Bethune
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.417, -80.350
Sheriff reported golf ball size hail in Bethune.
3 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 31, 2:00 PM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 300 PM EDT SAT MAY 31 2003 WILL SOON BE ISSUING ZONES TO INCLUDE TORNADO WATCH #450 FOR SEVERAL NE COUNTIES OF CWA UNTIL 8 PM EDT. FCSTID = 22 CAE 59 84 56 85 / 30 10 0 10 AGS 58 85 55 86 / 30 10 0 10 SSC 58 84 55 85 / 30 10 0 10 OGB 59 84 56 85 / 30 10 0 10 .CAE... GA...WIND ADVISORY IN EFFECT UNTIL EARLY EVENING FOR ZONES GAZ040...GAZ063>065...GAZ077. SC...TORNADO WATCH IN EFFECT FOR LANCASTER...LEE...CHESTERFIELD...AND KERSHAW COUNTIES UNTIL 8 PM EDT. WIND ADVISORY IN EFFECT UNTIL EARLY EVENING FOR ZONES SCZ015>016...SCZ018...SCZ020>022...SCZ025>031...SCZ035>038...SCZ041. BC
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-311115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 522 AM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... A STRONG COLD FRONT WILL MOVE TO THE CENTRAL SECTIONS OF THE STATE TODAY. AHEAD OF THE FRONTAL SYSTEM THE AIRMASS WILL BECOME VERY UNSTABLE. THUNDERSTORMS WILL DEVELOP LATER THIS MORNING AND CONTINUE IN TO THE AFTERNOON. SOME OF THE STORMS WILL BECOME SEVERE THIS AFTERNOON PRODUCING LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE. SEE CAESPSCAE FOR ADDITIONAL INFORMATION. ALSO...AHEAD OF THE FRONTAL SYSTEM...LOW LEVEL WINDS WILL BECOME STRONG BY THIS AFTERNOON WITH SPEADS REACHING 25 TO 35 MPH WITH HIGHER GUSTS POSSIBLE. SEE CAENPWCAE FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-312130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1150 AM EDT SAT MAY 31 2003 THE SEVERE WEATHER OUTLOOK COVERS CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. A STRONG COLD FRONT WILL APPROACH THE AREA FROM THE WEST THIS AFTERNOON. THIS FRONT WILL BE ACCOMPANIED BY SURFACE WINDS OF 25 TO 35 MPH WITH WINDS OF 40 TO 50 MPH AT THE 5 THOUSAND FOOT LEVEL. MOISTURE IS EXPECTED INCREASE JUST AHEAD OF THE FRONT AND ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP. THE TIMING OF SHOWERS OR THUNDERSTORMS IN THE AREA IS FROM 4 PM LATE THIS AFTERNOON UNTIL 8 PM EARLY THIS EVENING. WINDS MAY BE TOO STRONG FOR THUNDERSTORMS TO ACTUALLY DEVELOP BUT IF THEY DO...THEY COULD RAPIDLY BECOME SEVERE. HAIL IS NOT LIKELY SINCE THE FREEZING LEVEL IS HIGH. HOWEVER...A SQUALL LINE MAY FORM DURING THIS TIME PERIOD AND COULD PRODUCE SEVERE THUNDERSTORMS WITH WIND GUSTS OVER 60 MPH. A FEW SEVERE THUNDERSTORMS MAY ALSO SPAWN SMALL TORNADOES. ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES... OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA. EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO MONITOR CHANGING WEATHER CONDITIONS AND MAKE PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR. SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS...SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. TTH
SCZ016-312000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 233 PM EDT SAT MAY 31 2003 ...STRONG THUNDERSTORMS IN CHESTERFIELD COUNTY... STRONG THUNDERSTORMS WILL CONTINUE MAINLY IN THE NORTHERN PART OF CHESTERFIELD COUNTY UNTIL 4 PM. THIS WILL INCLUDE THE TOWNS OF PAGELAND...CHESTERFIELD AND CHERAW. A FEW OF THESE STORMS MAY PRODUCE VERY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL HAIL AND WIND GUSTS OF 50 MPH. TTH
The Columbia radar (KCAE), 88 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Sheriff reported golf ball size hail in Bethune.
Sheriff reported a large tree down on two cars totaling them.
Convenience store owner reported nickel size hail.
Sheriff reported trees down on hwy 178 two miles west of Batesburg.
Sheriff reported trees down at Bethany School House in Batesburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5353702, 5353703, 5353704, 5353705, 5353706.